Delaware DHSS Warns of Deadly Heroin Stamps

The Department of Health and Social Services is warning people in active substance use in Delaware that two people have died from suspected overdoses in a 24-hour period that involve heroin packets with the same stamp. DHSS is not identifying the stamp so people will not seek out the drug.

“If you are in active use, we urge you to seek treatment immediately,” Secretary Dr. Kara Odom Walker said. “Call DHSS’ 24/7 Crisis Hotline or seek help at the nearest police department, hospital or medical provider. If you continue to use substances, have the overdose-reversing medication naloxone with you because the risk for death is increased. Our first priority is to reduce harm and to save your life or the lives of others.”

In Delaware, there have been 106 deaths from suspected overdoses through May 27 of this year, including three since Friday, May 25, according to preliminary reports from the Department of Safety and Homeland Security’s Division of Forensic Science. The two deaths involving the same stamp occurred Thursday, May 24, and Friday, May 25. Of the 106 total deaths for 2018, 71 have been in New Castle County, 22 in Sussex County and 13 in Kent County, The youngest person who died was 19; the oldest 74.

If a user has ingested fentanyl or a drug laced with fentanyl, time is critical because the powerful opioid quickly affects the central nervous system and the brain. Users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately and administer naloxone if you have the medication.

Naloxone, the overdose-reversing medication carried in Delaware by community members, paramedics and some police officers, can be administered in overdoses involving fentanyl. Because fentanyl is more potent than heroin or opioid painkillers, multiple doses of naloxone may be needed to reverse an overdose. In 2017, Delaware paramedics and police officers administered naloxone 2,714 times in suspected overdose situations to a total of 1,906 patients.

Overdose deaths continue to increase in Delaware. In 2017, 345 people died from overdoses, up 12 percent from the 308 people who died in 2016, according to the Division of Forensic Science. Of the 345 overdose deaths last year, 210 – or about six out of 10 – involved fentanyl. That number was almost double the 109 fentanyl-related deaths in 2016.

Reference: http://www.wboc.com/story/38291018/dhss-warns-delawareans-of-deadly-heroin-stamps
Sign In or Register to comment.